Washington, 2015Flash Flooding and Damaging Wind in Washington, May 21, 2015
May 21, 2015 · NWS PDT · 3 events in 1 county or zone
A large low pressure system off of southern California would spin up moisture to the area over several previous days. Embedded impulses would enhance convective activity leading up to the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large low pressure system off of southern California would spin up moisture to the area over several previous days. Embedded impulses would enhance convective activity leading up to the day. High CAPE and Perceptible Waters suggested thunderstorms with very heavy rainfall. Several areas across Yakima County WA recorded nearly an inch of rain in 30-60 minutes time. Enough dry air entrainment was available to produce a thunderstorm with a strong outflow boundary producing winds estimated to be 70 mph. These winds took down tree branches and uprooted some trees southwest of the city of Yakima.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 21, 1:20 PM PST, 5 hours 15 minutes earlier.
Area forecast discussion, May 21, 1:20 PM PST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
220 PM PDT THU MAY 21 2015
.SHORT TERM...TONIGHT THROUGH SUNDAY. BUSY SHIFT TODAY AS WE FOCUS
ON THE FLASH FLOOD POTENTIAL OVER THE NEXT 24 HOURS AS WELL AS THE
HOLIDAY WEEKEND FORECAST. SCATTERED THUNDERSTORMS HAVE DEVELOPED
OVER NORTHEAST OREGON AND SOUTHEAST WASHINGTON. CONVECTION IS A
LITTLE FARTHER NORTH TODAY COMPARED TO YESTERDAY...AND RAINFALL
RATES NEAR 0.5 INCH PER HOUR HAVE ALREADY BEEN OBSERVED. THE FLASH
FLOOD WATCH WAS EXTENDED TO INCLUDE THE NORTHWEST BLUE MOUNTAINS OF
WASHINGTON. THE MAIN UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST
WILL MOVE INLAND TONIGHT AND WILL APPROACH THE FOUR CORNERS REGION
LATE FRIDAY. MOST OF THE SHOWERS AND THUNDERSTORMS ON FRIDAY WILL
BE OVER THE EASTERN PORTION OF THE JOHN DAY-OCHOCO HIGHLANDS AND
FROM THE BLUE MOUNTAINS EAST TO THE IDAHO BORDER. THE FLASH FLOOD
WATCH FOR THE EAST SLOPES OF THE OR CASCADES WILL END TONIGHT AS A
WESTERLY FLOW ALOFT STABILIZES THE AIR MASS IN THIS AREA ON FRIDAY.
HOWEVER...AN UPPER LOW OFF THE WASHINGTON COAST MAY ALLOW SHOWERS
AND THUNDERSTORMS TO DEVELOP ALONG THE EAST SLOPES OF THE WA
CASCADES...AND EASTERLY WINDS ALOFT AND A WEAK STEERING FLOW MAY
RESULT IN SLOW MOVING THUNDERSTORMS NORTH OF MT. ADAMS. THIS WILL
NEED TO BE MONITORED BY FUTURE SHIFTS TO DETERMINE IF A WATCH IS
NEEDED. THE LATEST GFS SEEMS TOO STRONG WITH THIS UPSTREAM LOW AS
IT TRACKS ACROSS WA/OR ON SATURDAY COMPARED TO THE NAM AND ECWMF.
THIS HAS A STRONG INFLUENCE ON THE FORECAST FOR THE HOLIDAY WEEKEND.
WILL CONSIDER THE GFS AS AN OUTLIER WITH THE STRONGER LOW AND MORE
BULLISH QPF...SO WILL KEEP POPS IN THE 20-40 PERCENT RANGE AND LIGHT
QPF AMOUNTS. ON SUNDAY...THE NEXT UPPER LOW OVER VANCOUVER ISLAND
WILL BRING A CHANCE OF SHOWERS TO THE NORTHERN ZONES BUT DRIER
CONDITIONS TO THE SOUTH. WISTER
.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY. UNSETTLED WEATHER WITH
A CHANCE OF SHOWERS FOR MUCH OF THE AREA WILL CONTINUE THROUGH THE
EXTENDED PERIOD AS ANOTHER UPPER LEVEL LOW MOVES SOUTH FROM CANADA
OVER THE AREA SUNDAY AND MONDAY. THE GFS MODEL KEEPS THE LOW OVER
THE AREA THE ENTIRE PERIOD...WHILE THE ECMWF KICKS THE LOW EAST BY
LATE TUESDAY AND WEDNESDAY. THUS WILL LITTLE CONFIDENCE...I HAVE
KEPT SOME SLIGHT CHANCE OF SHOWER AND AFTERNOON THUNDERSTORMS
THROUGH THURSDAY...MAINLY OVER THE MOUNTAINS. TEMPERATURES WILL BE
SLIGHT WARMER THAN NORMAL.
&&
.AVIATION...00Z TAFS. GENERALLY VFR CONDITIONS WILL PREVAIL OVER
THE NEXT 24 HOURS. MOIST UNSTABLE AIRMASS REMAINS OVER THE AREA WITH
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH 04Z WITH MVFR CONDITIONS
AND GUSTY WINDS POSSIBLE NEAR THE THUNDERSTORMS. CONFIDENCE TO PUT
THUNDERSTORMS IN SPECIFIC LOCATIONS IS LOW. SHOWERS WILL CONTINUE
OVERNIGHT WITH ADDITIONAL THUNDERSTORMS EXPECTED AGAIN FRIDAY AFTER
20Z. 93
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 57 75 53 72 / 50 50 50 60
ALW 56 78 56 74 / 50 50 50 50
PSC 60 83 59 80 / 40 50 50 30
YKM 59 78 58 78 / 40 70 40 40
HRI 59 81 59 78 / 30 50 50 40
ELN 56 76 54 75 / 40 70 40 40
RDM 51 68 42 66 / 70 50 20 30
LGD 52 69 54 67 / 50 80 50 50
GCD 48 69 51 66 / 70 80 60 40
DLS 59 76 57 72 / 50 40 20 30
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR ORZ049-050-502-503-
505-506.
FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING FOR ORZ509.
WA...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR WAZ030.
&&
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
85/93/93In the hours before
Local storm report, May 21, 4:10 PM PST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
510 PM PDT THU MAY 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM FLASH FLOOD REDMOND 44.26N 121.17W
05/21/2015 DESCHUTES OR PUBLIC
RIGHT LANE OF HWY 97 UNDERWATER DOWNTOWN REDMOND. REPORT
FROM SOCIAL MEDIA.
&&
JASLocal storm report, May 21, 4:34 PM PST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
534 PM PDT THU MAY 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HEAVY RAIN 1 SSW SNOWDEN 45.82N 121.36W
05/21/2015 M0.32 INCH KLICKITAT WA TRAINED SPOTTER
BRIEF HEAVY RAINFALL OF 0.32 INCHES FELL IN 15 MINUTES.
&&
SBIEDALocal storm report, May 21, 4:39 PM PST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
539 PM PDT THU MAY 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HEAVY RAIN 1 SSW SNOWDEN 45.82N 121.36W
05/21/2015 M0.32 INCH KLICKITAT WA TRAINED SPOTTER
0.32 INCHES IN 15 MINUTES.
&&
JASSpecial weather statement, May 21, 5:03 PM PST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
603 PM PDT THU MAY 21 2015
ORZ503-220200-
SOUTHERN BLUE MOUNTAINS OF OREGON OR-
603 PM PDT THU MAY 21 2015
...SPECIAL WEATHER STATEMENT...
AT 602 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
STARKEY...OR 15 MILES SOUTHWEST OF LA GRANDE...MOVING NORTHWEST AT 10
MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
STARKEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4513 11834 4521 11869 4543 11852 4539 11842
4530 11842 4530 11826 4523 11824
TIME...MOT...LOC 0102Z 127DEG 9KT 4523 11838
MURPHYLocal storm report, May 21, 6:01 PM PST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
701 PM PDT THU MAY 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HEAVY RAIN 2 NNE STARKEY 45.25N 118.41W
05/21/2015 M0.78 INCH UNION OR TRAINED SPOTTER
0.78 INCHES OF RAIN SINCE 530PM.
&&
JASSpecial weather statement, May 21, 6:32 PM PST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
732 PM PDT THU MAY 21 2015
WAZ027-520-220315-
YAKIMA VALLEY WA-EAST SLOPES OF THE WASHINGTON CASCADES WA-
732 PM PDT THU MAY 21 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YAKIMA COUNTY UNTIL 815
PM PDT...
AT 732 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PARKER...OR NEAR YAKIMA...MOVING WEST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
YAKIMA...SELAH...UNION GAP...WAPATO...TIETON...HARRAH...DONALD...
AHTANUM...MOXEE CITY...GLEED...WILEY CITY...FAIRVIEW-SUMACH...WEST
VALLEY...SOUTH BROADWAY...TERRACE HEIGHTS...PARKER...COWICHE...
FRUITVALE...TAMPICO AND MOXEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4670 12035 4640 12039 4640 12096 4674 12086
TIME...MOT...LOC 0232Z 090DEG 16KT 4652 12047
MMURPHY
Flash Flood, Yakima
- When
- May 21, 6:35 PM PST to 7:00 PM PST
- Where
- Yakima County, 1.1 mi SSW of Rimrock to 1.08 mi SW of Rimrock
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 46.656, -121.132
Debris flow just east of Rimrock Lake, reported by the Yakima Herald.
Thunderstorm Wind, Yakima
- When
- May 21, 6:53 PM PST to 7:00 PM PST
- Where
- Yakima County, 0.84 mi SW of South Broadway
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.590, -120.530
Public reported trees uprooted 3 miles east of Ahtanum.
Flash Flood, Yakima
- When
- May 21, 7:15 PM PST to 8:15 PM PST
- Where
- Yakima County, 0.57 mi NNE of Selah
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 46.658, -120.526
Flooding in streets, 911 had some people evacuate buildings in fear of roof collapse. Police set up barricades to help divert drivers from flooded roadways, flooding in some homes. A few places lost power.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Texas, May 21, 20151 death · 1 injured · $300,000 · 8 events
- Tornado and Damaging Winds in North Carolina, May 21, 2015$128,000 · EF1 · 12 events
- Flash Flooding and Flood in Texas, May 21, 201510 events
- Flash Flooding and Damaging Wind in Texas, May 21, 2015$3,000 · 4 events
- Hail in Florida, May 21, 20151 in hail · 4 events
- Hail and Damaging Wind in North Carolina, May 21, 20151 in hail · 3 events
- Winter Weather in Colorado, May 21 to 22, 20153 events
- Flash Flooding in Texas, May 21, 20152 events
- Damaging Winds in North Carolina, May 21, 201550 kt wind · 2 events
- Flash Flood and Damaging Wind in Louisiana, May 21, 201555 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 21, 201551 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 21, 20152 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567763, 567336, 567335.